What if I lose control during the infusions?
If you’ve ever heard the phrase, “in vino, veritas,” or “in wine, truth,” then you may recognize the feeling of saying too much or of feeling disinhibited. Ketamine, much like alcohol, can dissolve inhibitions. If you’ve been trying to hold back a lot of anxiety, then panicky feelings may come forth during the infusion. If you’ve been trying to hold back a lot of sadness, you may become tearful during the infusion. If you’ve been holding back a lot of anger, you may become agitated during the infusion. All these are perfectly within the range of “normal” responses we see.
Part of what can inhibit a person getting well is working TOO HARD to hold in all these emotions. Ketamine is a sort of “fast-track” to allowing yourself to feel these things in order for your brain to be able to process them on a conscious level. FYI, it makes undergoing therapy TREMENDOUSLY easier when your feelings are on the table. But no worries, if at any time the feelings become too intense, we can slow down or even stop the infusion at any time. If you have serious concerns about it, we may also pre-medicate for you to be able to tolerate the infusion more comfortably.
Will I hallucinate?
Very unlikely, but entirely possible. As ketamine has inherent hallucinogenic properties, you may see shadows or “animals in the clouds” during the infusion, but these go away quickly with the termination of the infusion and should last no longer than two hours. Again, worst case scenario (and we’ve never had this to happen) we can stop the infusion entirely if your experience is too intense. The speed at which you receive the medication does not increase or decrease its efficacy; it only allows you to tolerate any possible side effects better.
What happens to my brain?
Many people experience a mild sense of dissociation during and/or shortly after infusions. The best explanation I’ve heard is a similar feeling to that of receiving nitrous oxide during a dental procedure. There’s a strange sense of “other-ness” you may experience with your ability to speak or the movements of your limbs. For instance, “I know I see that this is my hand, and it is attached to me, but is it really my hand? Do I have control over it?” The answer is unequivocally yes; it just doesn’t feel like it. You may even feel as if your mind has floated out of or above your body (hence why up to 30% of patients who have motion sickness may experience nausea.
Will I feel weird forever?
Nope; only during and briefly following the infusions. And some patients don’t feel “weird” at all, just extremely relaxed and calm.
Will I have an epiphany or religious experience? Is one required to get better?
The jury’s still out on this one. Many people describe a type of euphoric sensation. Some say the infusions help to “clear up the cobwebs” in their mind to help them come to a decision about a difficult situation a little easier. Some say it allows them to see connections in their minds where there weren’t any before. Some say they had reactions akin to an “epiphany.” Does this happen to everyone? No. Some research says it’s not a “necessary reaction” in order to get better. Some research says it improves outcome. We have not yet noticed a correlation in our clinical practice. We’ve had both patients who DID have euphoric or epiphanous moments during infusion that didn’t improve much at all symptomatically; we’ve also had patients who felt nothing but relaxation during the infusions and went into complete remission of their symptoms. So don’t assume it’s not working. It just works differently in different people.
What if I don’t feel better after the first infusion?
Then you would be among the 70% of patients that we treat! It’s the rare person who goes into spontaneous remission of all psychiatric symptoms after the first visit (everyone, of course, wants to be THAT PATIENT!) What we’ve seen is pretty close to a Bell Curve of responses. The rare folks who go into remission in 1-2 visits; the majority of folks who start responding between visits 3-5; then another small subset of folks who don’t START responding until 6+ visits or even after the treatment series is over! Don’t fret, again, like the majority of treatments out there, everyone responds differently.
Will I need more than 6 visits? How will I know when to follow up?
How many total visits you may need depends on your response to the treatments. How we measure this is based on something called a PHQ-9 depression screening inventory. The higher the number, typically the more symptomatic you are. We hope to see the number decrease during the course of the infusions. If you get into the realm of “minimal to no symptoms” over the course of the 6 visits, the frequency of return visits greatly decreases. We also give you a take-home PHQ-9 to be performed weekly on the anniversary of your last infusion day to chart your own progress. Follow-ups are recommended when you “jump up” a category of severity, or if your score is >10 for two weeks consistently. Follow-up maintenance infusions are typically 1, 2, or 3 visits as opposed to a full set of 6, like the initial (as long as we can catch the symptoms quickly enough).
What if I get nauseated or get a headache during the infusions?
About 1/3 of our patients do. We can help you with medication in advance of, or during the infusions. Also, the best way to stave off the TWO MOST COMMON side effects of the infusion is HYDRATION HYDRATION HYDRATION. Work up to drinking ½ your body weight in ounces to ensure you’re getting enough to drink. Try to avoid caffeinated beverages if you can, and DEFINITELY avoid drinking alcohol.
How do I go about getting my questions answered or scheduling if I am interested in this treatment?
Call Neuragain at (513) 802-9944.
Disclaimer: the knowledge contained within this document is for educational purposes only and should not replace the advice from your own personal medical professional. Also, the discussion of ketamine treatment advances and outcomes does not guarantee a particular outcome or of the effectiveness of treatment for a specific individual.